Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2017, 2:22 AM EDT for Elk County, Pennsylvania. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2017, 2:22 AM EDT (06:22 UTC)
- Expired
- Jul 1, 2017, 3:00 AM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Elk County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 2:55 AM EDT | TSTM WND DMG | 3 Ne Saint Marys, PA | TREES AND WIRES DOWN NEAR THE INTERSECTION OF WEST CREEK ROAD AND LITTLE BEAR RUN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
652
WUUS51 KCTP 010622
SVRCTP
PAC047-010700-
/O.NEW.KCTP.SV.W.0083.170701T0622Z-170701T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
222 AM EDT SAT JUL 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Elk County in north central Pennsylvania...
* Until 300 AM EDT
* At 219 AM EDT, a severe thunderstorm was located near Portland
Mills, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near,
Brandy Camp around 230 AM EDT.
Ridgway around 240 AM EDT.
Johnsonburg around 250 AM EDT.
St. Marys around 300 AM EDT.
Other locations impacted by this severe thunderstorm include Kersey.
This includes the following highways...
Route 219 from Brockport to Johnsonburg.
State Road 120 from Ridgway to east of St. Marys.
State Road 255 from south of St. Marys to Johnsonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted, act quickly
and move to a place of safety inside a sturdy structure such as a
basement or small interior room.
&&
LAT...LON 4163 7848 4160 7848 4160 7842 4141 7842
4140 7841 4132 7841 4127 7876 4135 7892
4163 7850
TIME...MOT...LOC 0619Z 239DEG 22KT 4133 7880
HAIL...0.88IN
WIND...60MPH
$$
Dangelo1 follow-up statement
527
WWUS51 KCTP 010641
SVSCTP
Severe Weather Statement
National Weather Service State College PA
241 AM EDT SAT JUL 1 2017
PAC047-010700-
/O.CON.KCTP.SV.W.0083.000000T0000Z-170701T0700Z/
Elk PA-
241 AM EDT SAT JUL 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR CENTRAL ELK COUNTY...
At 241 AM EDT, a severe thunderstorm was located near Ridgway, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe storm will be near...
St. Marys around 300 AM EDT.
Other locations impacted by this severe thunderstorm include Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 7848 4160 7848 4160 7842 4141 7842
4140 7841 4133 7868 4142 7878 4163 7850
TIME...MOT...LOC 0641Z 239DEG 22KT 4140 7865
HAIL...0.88IN
WIND...60MPH
$$
SteinbuglWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:56 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 30, 11:56 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service State College PA 1156 PM EDT Fri Jun 30 2017 .SYNOPSIS... A cold front will move through the region Saturday bringing break in the humidity for the second half of the weekend into next week. && .NEAR TERM /UNTIL 8 AM SATURDAY MORNING/... The remains of the earlier storms have diminished into some scattered showers and thunderstorms from near AOO east into Lebanon county. The HRRR shows these disappearing over the next couple of hours with little or no additional activity overnight. The NW has the leading edge of the Ohio MCS moving through at this time with locally heavy rains. So far activity has been moving along and radar estimates rainfall amounts of just 1 to 1.5" inches. Will continue to monitor the area for the potential of heavy rain as a shortwave rides through the lower lakes providing efficient deep moisture transport. WPC has upgraded the risk for flash flooding to a pretty widespread area of Slight Risk. FFGs are about 2.5" in 3 hrs. PWATs in the 1.25-1.5" range and storm motions of 20-25 kts will keep flooding worries to a minimum except where training/repeat storms move through. The HRRR peters the northern convection out between about 06-09Z while leaving the bulk of the remainder of Pa fairly dry overnight. It's very muggy with dewpoints well up into the 60s and even lower 70s in some areas. Lows in the 60s and lower 70s will make for uncomfortable sleeping weather for those without air conditioning. && .SHORT TERM /8 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A more significant shortwave and cold front will move into the area Saturday. This feature should be coincident with the surface trough and the best chance for storms this weekend. SPC Slight risk covers most of the area as this will be a well- timed front to pair up the forcing and heating. Shear is not wildly high, but CAPEs can get near 2000J with temps soaring into the 90s in the SE and 80s elsewhere. Showers should end quickly Sat evening as the forcing slides overhead and pushes the weak front through. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Not a lot of change from recent days. Made a few changes, but left as much of the period Sunday into early Wednesday on the dry side. Still looks wet at times later Wed into Thursday. The big thing is the EC last night went toward other guidance with more of an upper lvl trough by the end of next week. Thus a risk of showers and storms next Friday. Prior to this, looking at more typical summer weather than we have seen so far this season. Temperatures will be close to normal for the period and dewpoints higher than what we have seen this season for the most part. && .AVIATION /04Z SATURDAY THROUGH WEDNESDAY/... A weak low pressure system lifting north across Lake Erie is producing a batch of showers and thunderstorms across northwest Pa at 04Z. Radar trends and latest HRRR suggest the bulk of this activity will remain west of KBFD, but given the low dewpoint depressions and upslope flow, expect some MVFR cigs to develop shortly after midnight. Model soundings indicate a period of fairly widespread MVFR cigs are likely Saturday morning between 09Z-15Z across the eastern half of Pa, associated with a surge of tropical moisture lifting into the region on a deep southerly flow. Model soundings and SREF prob charts suggest KIPT/KMDT/KLNS are likely to experience MVFR cigs, while odds of restrictions are just below 50 pct further west at KUNV/KAOO/KJST. Diurnal heating should result in lifting cigs to VFR in most places by afternoon. However, scattered showers and thunderstorms will accompany the passage of a cold front, which could produce a brief vis reduction and gusty winds in some spots. .OUTLOOK... Sun...AM low cigs possible BFD/JST. Mon...Isold PM tsra impacts possible southern Pa. Tue...No sig wx expected. Wed...Isold PM tsra impacts possible southwest Pa. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Dangelo/Gartner LONG TERM...Martin AVIATION...Fitzgerald
Hazardous weather outlook, Jun 30, 4:01 AM EDT, 22 hours 21 minutes before
Hazardous Weather Outlook National Weather Service State College PA 401 AM EDT Fri Jun 30 2017 PAZ012-017>019-024>027-041-042-045-046-049>053-010815- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 401 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-033>036-056>059-063>066-010815- Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 401 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-010815- Warren-McKean-Potter-Elk-Cameron-Tioga- 401 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 1, 2:02 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
202 AM EDT SAT JUL 1 2017
PAZ010-010645-
Elk PA-
202 AM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 245 AM
EDT...
At 201 AM EDT, Doppler radar indicated a strong thunderstorm near
Brockway, moving northeast at 30 mph. This storm has exhibited
persistent rotation and may strengthen in short order.
Pea size hail and winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Portland Mills and Brockport around 220 AM EDT.
Brandy Camp around 230 AM EDT.
Ridgway around 235 AM EDT.
St. Marys around 245 AM EDT.
Other locations impacted by this storm include Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4150 7866 4132 7850 4123 7873 4123 7874
4126 7874 4135 7893 4136 7894
TIME...MOT...LOC 0601Z 239DEG 25KT 4125 7893
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:34 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 1, 12:58 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 2 hr |
| Jul 1, 2:02 AM EDT | Special Weather Statement | CTP | Elk | 43 min |
| Jul 1, 2:59 AM EDT | Special Weather Statement | CTP | Cameron | 46 min |
| Jul 1, 5:15 AM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 1, 6:10 AM EDT | Areal Flood Advisory | CTP | Elk, McKean | 3 hr |
| Jul 1, 12:08 PM EDT | Special Weather Statement | CTP | Centre | 37 min |
| Jul 1, 12:51 PM EDT | Special Weather Statement | CTP | Centre, Mifflin | 24 min |
| Jul 1, 1:15 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 30 min |
| Jul 1, 1:24 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Juniata, Mifflin, Perry, Snyder, Union | 81 min |
| Jul 1, 1:38 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 67 min |
| Jul 1, 2:07 PM EDT | Special Weather Statement | CTP | Cumberland, Perry | 38 min |
| Jul 1, 2:12 PM EDT | Special Weather Statement | CTP | Adams | 33 min |
| Jul 1, 2:22 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 3 hr |
| Jul 1, 2:24 PM EDT | Special Weather Statement | CTP | Northumberland | 36 min |
| Jul 1, 2:42 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 33 min |
| Jul 1, 3:14 PM EDT | Special Weather Statement | CTP | Lancaster, Lebanon, York | 61 min |
| Jul 1, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| Jul 1, 4:10 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 1, 4:21 PM EDT | Special Weather Statement | CTP | Lancaster | 9 min |
| Jul 1, 7:46 PM EDT | Special Weather Statement | CTP | McKean | 14 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.